Branching Processes, the Max-Plus Algebra and Network Calculus

  • Eitan Altman
  • Dieter Fiems
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7314)


Branching processes can describe the dynamics of various queueing systems, peer-to-peer systems, delay tolerant networks, etc. In this paper we study the basic stochastic recursion of multitype branching processes, but in two non-standard contexts. First, we consider this recursion in the max-plus algebra where branching corresponds to finding the maximal offspring of the current generation. Secondly, we consider network-calculus-type deterministic bounds as introduced by Cruz, which we extend to handle branching-type processes. The paper provides both qualitative and quantitative results and introduces various applications of (max-plus) branching processes in queueing theory.


Stochastic recursive equations Branching processes Max-plus algebra Network calculus 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Altman, E.: Semi-linear stochastic difference equations. Discrete Event Dynamic Systems 19, 115–136 (2008)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Altman, E., Foss, S., Riehl, E., Stidham, S.: Performance Bounds and Pathwise Stability for Generalized Vacation and Polling Systems. Operations Research 46(1), 137–148 (1998)zbMATHCrossRefGoogle Scholar
  3. 3.
    Altman, E., Kofman, D.: Bounds for Performance Measures of Token Rings. IEEE/ACM Transactions on Networking 4(2), 292–299 (1996)CrossRefGoogle Scholar
  4. 4.
    Altman, E.: Stochastic recursive equations with applications to queues with dependent vacations. Annals of Operations Research 112(1), 43–61 (2002)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Altman, E.: On stochastic recursive equations and infinite server queues. In: Proceedings of IEEE Infocom, Miami, March 13-17 (2005)Google Scholar
  6. 6.
    Altman, E., Fiems, D.: Expected waiting time in symmetric polling systems with correlated vacations. Queueing Systems 56, 241–253 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Baccelli, F., Cohen, G., Olsder, G.J., Quadrat, J.P.: Synchronization and Linearity. Wiley, Chichester (1992)zbMATHGoogle Scholar
  8. 8.
    Borel, E.: Sur l’emploi du théorème de Bernoulli pour faciliter le calcul d’une infinité de coefficients. application au problème de lattente à un guichet. Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciences 214, 452–456 (1942)MathSciNetGoogle Scholar
  9. 9.
    Cohen, J.E., Kesten, H., Newman, C.M. (eds.): Random Matrices and Their Applications. Contemporary Mathematics, vol. 50. American Mathematical Society, Providence (1986)zbMATHGoogle Scholar
  10. 10.
    Cruz, R.L.: A Calculus for Network Delay. Part I: Network Elements in Isolation and Part II: Network Analysis. IEEE Transactions on Information Theory 37(1), 114–141 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Fiems, D., Altman, E.: Applying branching processes to delay-tolerant networks. In: Proceedings of the 4th International Conference on Bio-Inspired Models of Network, Information, and Computer Systems, Avignon. Lecture Notes of ICST, vol. 39, pp. 117–125 (December 2009)Google Scholar
  12. 12.
    Gaeta, R., Balbo, G., Bruell, S., Gribaudo, G., Sereno, M.: A simple analytical framework to analyze search strategies in large-scale peer-to-peer networks. Performance Evaluation 62(1-4), 1–16 (2005)CrossRefGoogle Scholar
  13. 13.
    Gaeta, R., Sereno, M.: Generalized probabilistic flooding in unstructured peer-to-peer networks. IEEE Transaction on Parallel and Distributed Systems 22(12), 2055–2062 (2011)CrossRefGoogle Scholar
  14. 14.
    Glasserman, P., Yao, D.D.: Stochastic vector difference equations with stationary coefficients. Journal of Applied Probability 32, 851–866 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Goldberg, M.A.: Numerical Solution of Integral Equations. Springer (1990)Google Scholar
  16. 16.
    Grishechkin, S.A.: On a relation between processor sharing queues and Crump-Mode-Jagers branching processes. Advances in Applied Probability 24, 653–698 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Grishechkin, S.A.: Multiclass batch arrival retrial queues analyzed as branching processes with immigration. Queueing Systems 11, 395–418 (1992)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Jiang, Y.: A basic stochastic network calculus. ACM SIGCOMM Computer Communication Review 36(4), 123–134 (2006)CrossRefGoogle Scholar
  19. 19.
    Kendall, D.G.: Some problems in the theory of queues. Journal of the Royal Statistical Society Series B-Methodological 13, 151–185 (1951)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Le Boudec, J.-Y., Thiran, P.: Network Calculus. LNCS, vol. 2050. Springer, Heidelberg (2001)zbMATHCrossRefGoogle Scholar
  21. 21.
    Leskela, L., Robert, P., Simatos, F.: Interacting branching processes and linear file-sharing networks. Advances in Applied Probability 42(3), 834–854 (2010)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Peeters, G.T., Van Houdt, B.: On the Maximum Stable Throughput of Tree Algorithms With Free Access. IEEE Transactions on Information Theory 55(11), 5087–5099 (2009)CrossRefGoogle Scholar
  23. 23.
    Resing, J.A.C.: Polling systems and multi-type branching processes. Queueing Systems 13, 409–426 (1993)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Eitan Altman
    • 1
  • Dieter Fiems
    • 2
  1. 1.Maestro group, INRIASophia Antipolis CedexFrance
  2. 2.Department TELINGhent UniversityGentBelgium

Personalised recommendations